Weird Side Effects

Yesterday we met with my oncologist to get the results of blood work and the latest CT scan. The good news is that the tumors are stable and not growing or advancing. The not-so-good news is that my liver enzymes and CEA are still trending upwards. The other issues are my shortness of breath periodically – not related to any kind of exertion – and the edema in feet and ankles that is much more pronounced on the left leg along with a strange red, hot, sore, patch on the inside of my leg about half way up from my ankle. This seems to resolve slightly when I am taking the Dexamethasone and then comes back with a vengeance when I’m not taking the Dexa. So now the next step is an echocardiogram, a Holter monitor, and a brain CT w/contrast. I had a hard time with claustrophobia with the brain MRI, so he thinks the CT scan will be good enough. And we will wait 4 weeks before another treatment to give my liver a chance to recover from the chemo effects. And that will hopefully also bring down the CEA level, which he thinks could be because of the increase in liver enzymes. We’ll see.

Since my other blood work was fine, he approved me for the Alimta infusion as usual. We planned on being out by 3 and home by 3:30. Not so! The Alimta had just finished when I developed itching all over my torso, my head, my neck, and my throat. The nurse called my PA, who prescribed IV Benadryl, which stopped the itching for about 15 minutes before it started up again. Then I developed a rash on my neck and torso that itched like crazy. So to make a long story short, I ended up having more IV Benadryl and 3 different steroids IV. I had to wait until 5:30 before they would let me leave. None of the nurses, nor the PA, nor the oncologist, had ever seen a reaction like that itching and rash. Oh, and I forgot the lower back pain, which is a known side effect. The scariest part was the intense itching in my throat and nose – I have never had that before even with my worst allergy/hay fever attacks.

When the PA let me go home, she told me to double my Dexamethasone for last night and today. She said to make sure I had Benadryl on hand and to call 911 if my throat started closing up. Scary stuff! But I made it through the night without any further itching or rash, and had some decent sleep in spite of the jitters from all the steroids. I think I was just exhausted from not sleeping well the night before and the stress of the allergic reaction. She also increased my Dexa for next time to 20mg instead of 4mg before treatment. 

So the saga continues… 

Advertisements

11 thoughts on “Weird Side Effects

  1. Wow Ruth! I am coming to understand that one has to be a real warrior in the fight against cancer. Nothing else will prevail.Keep up the good fight. I’m cheering for you from the sidelines.

  2. One thing right after – er, on TOP of – the other! What a mess you’re having to deal with. I too am cheering (gnashing my teeth, praying, raging, shaking my fist at the universe) you on from the sidelines. We all are in our own way and with great care and love. Onward and upward. Keeping my prayers flowing and fingers crossed for all things to keep working toward remission.

Ruth passed away from cancer. Please remove from list

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s